Novel management of propofol induced dystonia in the post anaesthesia care unit.
Subject: Dystonia (Care and treatment)
Dystonia (Risk factors)
Propofol (Complications and side effects)
Authors: Steele, R.G.
Ajayoglu, B.
Pub Date: 02/01/2007
Publication: Name: Anaesthesia and Intensive Care Publisher: Australian Society of Anaesthetists Audience: Academic Format: Magazine/Journal Subject: Health Copyright: COPYRIGHT 2007 Australian Society of Anaesthetists ISSN: 0310-057X
Issue: Date: Feb, 2007 Source Volume: 35 Source Issue: 1
Geographic: Geographic Scope: Australia Geographic Code: 8AUST Australia
Accession Number: 188796766
Full Text: We report a case of a dystonic reaction possibly triggered by propofol, which was managed successfully by turning the patient prone.

A 34-year-old woman presented for cervical dilatation and suction curettage following a miscarriage during the first trimester of pregnancy. She gave a history of having the "shakes" for about 30 minutes after her last anaesthetic for the same procedure. The rest of her history and examination was unremarkable.

The "shakes" following her previous anaesthetic were assumed to be related to the volatile anaesthetic agent or as a result of being cold. Given the reaction was self-limiting, we were not unduly concerned.

After an uneventful general anaesthetic, during which propofol, fentanyl, sevoflurane and syntocinon were administered, the patient had dystonic movements while in the recovery room, shortly after expelling the laryngeal mask. The movements were of a writhing rhythmic nature and involved her head, neck, arms and legs. The patient articulated that the movements were just like her previous experience. Intravenous midazolam 2 mg stopped the movements for approximately five minutes but the movements returned as the patient's conscious state improved.

We were planning to administer benztropine when a second anaesthetist suggested nursing the patient prone and to the delight of patient and staff, this stopped the movements. The patient remained prone for 30 minutes and after turning supine had no further dystonic movements.

A Medline[R] review was unable to find any cases where changing position successfully terminated a dystonic reaction. The idea to nurse this patient prone came from previous suggestions by Professor Colin Goodchild (Monash University) who had witnessed its effectiveness in the rat model of dystonia. Although uncertain, the effectiveness of this manoeuvre is thought to relate to the change in proprioceptive input to the spinal cord when spinal reflexes may be hyperexcitable due to a propofol-induced glycinergic inhibition (C.Goodchild, personal communication).

However, abnormal dystonic movements have also been attributed to a propofol-induced imbalance of basal ganglia neurotransmitters, resulting in an increase in excitatory cholinergic output (1). Therefore another possible explanation for the effectiveness of turning prone is the change in proprioceptive input to the basal ganglia. Of course the cessation of her symptoms may have been a coincidental natural resolution.

Regardless of the possible mechanism of action of this novel treatment, we report this case to alert others to the possible use of an easy and effective measure for managing dystonia and to encourage further research and reporting in this area.

Reference

(1.) Schramm BM, Orser BA. Dystonic reaction to propofol attenuated by benztropine (Cogentin). Anesth Analg 2002; 94: 1237-1240.

R. G. STEELE

B. AJAYOGLU

Williamstown, Victoria
Gale Copyright: Copyright 2007 Gale, Cengage Learning. All rights reserved.